South Dakota, 2014

High Wind in South Dakota, July 24, 2014

July 24, 2014 · NWS ABR · 1 event in 1 county or zone

In the wake of thunderstorms moving through the region, southeast winds gusted to over 60 mph at Mobridge.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

In the wake of thunderstorms moving through the region, southeast winds gusted to over 60 mph at Mobridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 24, 5:53 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 24, 5:53 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
653 PM CDT THU JUL 24 2014

.UPDATE...
ADJUSTED POPS A BIT FOR THE OVERNIGHT HOURS BASED ON LATEST RADAR
TRENDS AND HI-RES MODELS. CURRENTLY ALL CONVECTION IS ALONG THE
WESTERN AND SOUTHERN STATE BORDERS OF SD. WHILE THE SOUTHERN
CONVECTION MIGHT CLIP SOUTHERN LYMAN COUNTY...IT WILL BE A FEW
HOURS YET. SO BACKED OFF ON POPS FOR THE EARLY EVENING BUT
INTRODUCED SOME LOW POPS BY 2Z WEST OF THE MISSOURI. EVEN THIS
MIGHT BE A LITTLE EARLY. OTHERWISE FORECAST LOOKED TO BE ON TRACK
AND NO FURTHER CHANGES WERE MADE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
AREA OF CONVECTION THAT AFFECTED MUCH OF THE EASTERN CWA THIS
AFTERNOON WAS ALMOST OUT OF THE CWA AS OF 20Z. SURFACE LOW
PRESSURE SYSTEM TO THE WEST OF THE REGION WILL TRACK ACROSS THE
AREA TONIGHT INTO FRIDAY MORNING. WITH A SHORTWAVE SET TO RIDE
OVER AN UPPER LEVEL RIDGE CURRENTLY OVER THE AREA...THERE MAY
STILL BE SOME ISOLATED TO SCATTERED ELEVATED THUNDERSTORMS DURING
FROM MID EVENING THROUGH FRIDAY MORNING. ONE HINDERING FACTOR WILL
BE A FAIRLY STRONG CAP...SO WILL KEEP POPS LOW.

THE REMAINDER OF THE PERIOD WILL BE DOMINATED BY THE SURFACE
TROUGH SLOWLY TRACKING EASTWARD...WITH WEAK HIGH PRESSURE MOVING
IN ON SATURDAY. PRECIPITATION CHANCES WILL BE MINIMAL THROUGHOUT
THIS TIME PERIOD.

TEMPERATURES WILL BE RIGHT AROUND NORMAL INTO THE EARLY PART OF
THE WEEKEND...WITH HIGHS MAINLY IN THE 80S AND OVERNIGHT LOWS IN
THE MID 5OS TO LOWER 60S.

.LONG TERM...SUNDAY THROUGH THURSDAY
SFC HIGH PRESSURE WILL BE IN CONTROL OF THE WEATHER DURING THE
FIRST HALF OF THE PERIOD. THE HIGH BEGINS BUILDING IN ON SUNDAY
AND CENTERS ITSELF OVER THE REGION ON MONDAY. THIS WILL BRING
TRANQUIL WEATHER TO THE AREA...WITH PLEASANT TEMPERATURES AND
BEARABLE HUMIDITY LEVELS. UPPER LEVEL PATTERN IS DOMINATED BY
NORTHWEST FLOW THROUGH THE PERIOD. BY THE MIDDLE AND END OF NEXT
WEEK THE SFC HIGH WILL BE OUT OF THE AREA AND THERE WILL BE A FEW
MORE CHANCES FOR PRECIP AS MODELS SHOWING SHORTWAVE ENERGY AND A
COUPLE FRONTAL BOUNDARIES OVER THE AREA.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SOUTHEAST WINDS REMAIN GUSTY THIS EVENING AHEAD OF AN APPROACHING
LOW PRESSURE SYSTEM. WINDS WILL BECOME CALMER AS THE LOW AXIS
MOVES EAST BY 6Z BEFORE SHIFTING THE NORTHWEST AT AROUND 15 KTS
BEHIND THE LOW. CONDITIONS WILL GENERALLY BE VFR AT ALL SITES
THROUGH THE TAF PERIOD. ANOTHER DIFFICULT CONVECTIVE FORECAST OVER
THE NEXT 12 HOURS. HAVE NOT MENTIONED VCTS IN TAFS DUE TO LOW
CONFIDENCE IN TIMING AND EXTENT BUT CHANCES DO INCREASE SOMEWHAT
AFTER 3Z AT KMBG/KPIR AND THEN PROGRESS EAST THROUGH THE NIGHT
WITH THE PASSAGE OF THE LOW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...PARKIN
LONG TERM...TMT
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 24, 3:20 AM CST, 19 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT THU JUL 24 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
420 AM CDT THU JUL 24 2014 /320 AM MDT THU JUL 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS THE FORECAST
AREA THIS MORNING AND THEN AGAIN THIS EVENING. WIDESPREAD SEVERE
WEATHER IS UNLIKELY...THOUGH A STRONG STORM OR TWO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW WEAK STORMS COULD LINGER INTO FRIDAY AND POSSIBLY FRIDAY
NIGHT. DRY CONDITIONS ARE EXPECTED FOR THE MOST PART HOWEVER.
SATURDAY LOOKS TO BE WINDY WITH MILD TEMPERATURES AND LOW
HUMIDITY WHICH COULD BE A FIRE WEATHER ISSUE IF WE CONTINUE TO
SEE A LACK OF WIDESPREAD MOISTURE. DRY CONDITIONS WILL PERSIST
THROUGH THE FIRST HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Jul 24, 10:37 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1137 PM CDT THU JUL 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND GST     3 SSW WHITLOCKS BAY REC 45.01N 100.29W
07/24/2014  M54 MPH          POTTER             SD   MESONET

&&

EVENT NUMBER ABR1400573

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Walworth

When
July 24, 10:43 PM CST
Where
Walworth forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536965.